Publication/Presentation Date

2-1-2011

Abstract

BACKGROUND: Previous reports suggest that gastric lavage holds many risks and is not routinely indicated for decontamination of the overdose patient.

OBJECTIVE: To present a case of overdose with concurrent accidental hypothermia where gastric decontamination was utilized.

CASE REPORT: A 50-year-old hypothermic, comatose patient was transported to the Emergency Department with a concurrent, massive medication ingestion diagnosed incidentally on a routine abdominal computed tomography scan. Both active and passive rewarming measures, in conjunction with gastric lavage and retrieval of multiple pill fragments, were performed, and the patient survived to hospital discharge without sequelae. Interestingly, the patient admitted to an intentional ingestion of both labetalol and lorazepam.

CONCLUSION: Due to hypothermia-mediated changes in metabolism, including gastric atony and decreased hepatic metabolism, gastric lavage may provide additional benefit in the management of severely hypothermic patients with potentially lethal, massive pill ingestions.

Volume

40

Issue

2

First Page

176

Last Page

178

ISSN

0736-4679

Disciplines

Medicine and Health Sciences

PubMedID

19303240

Department(s)

Toxicology Division, Department of Emergency Medicine Faculty, Department of Emergency Medicine

Document Type

Article

Share

COinS